Missouri, 2006

Hail in Missouri, January 2, 2006

January 2, 2006 · NWS EAX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 1, 2:51 PM CST, 10 hours 29 minutes earlier.

Area forecast discussion, Jan 1, 2:51 PM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
251 PM CST SUN JAN 1 2006

...RECORD WARMTH STARTS THE NEW YEAR...

.DISCUSSION...

SHORT TERM (TONIGHT-TUESDAY)...

LATEST SURFACE OBSERVATIONS SHOW A WELL-DEFINE SURFACE WARM FRONT
LIFTING STEADILY NORTHWARD IN ADVANCE OF A 987MB SURFACE LOW
CENTERED NEAR MEDICINE LODGE KANSAS AT 20Z. THE WARM
FRONT...DELINEATED BY A SHARP EAST TO SOUTH WIND SHIFT AND A THIN
BAND OF STRATO-CUMULUS CLOUDS...ARCED FROM DOWNTOWN KANSAS CITY TO
SEDALIA. THE WARM SECTOR FEATURED RECORD TEMPS IN THE MID-UPPER 60S
AND DEWPOINTS HAD SURGED INTO THE MID 40S. A VERY MILD...BUT
SLIGHTLY COOLER AIRMASS WAS OBSERVED OVER FAR NORTHERN MISSOURI WITH
READINGS GENERALLY IN THE LOWER TO MIDDLE 50S.

THE SURFACE LOW WILL TRACK TOWARD KANSAS CITY THIS EVENING ALONG A
DEVELOPING WARM OCCLUSION...AS A VERY SPRING-LIKE DRYLINE SURGES
THROUGH THE EASTERN PLAINS. BREEZY/MILD CONDITIONS WILL PREVAIL IN
THE WARM SECTOR WHILE A PRONOUNCED MID LEVEL DRY SLOT WILL ENSURE
THAT THE CWA REMAINS CLEAR TO PARTLY CLOUDY UNTIL THE ARRIVAL OF THE
UPSTREAM CLOSED UPPER LOW CENTER BETWEEN 06 AND 12Z.

PRECIPITATION CHANCES LATER TONIGHT WILL BE FOCUSED TO THE NORTH AND
WEST OF THE SURFACE LOW TRACK AS STRONG LOW LEVEL ISENTROPIC ASCENT
INDUCES A FAIRLY RAPID SATURATION THROUGH 700MB. S/SE FLOW IN THIS
LAYER WILL ALSO ACT TO FURTHER SHARPEN THE EXISTING THERMAL GRADIENT
...WITH FRONTOGENETIC FORCING BEING THE PRIMARY DRIVE FOR
PRECIPITATION. WITH THAT SAID HOWEVER...THE INTERMOUNTAIN WEST DID A
NUMBER ON THIS OTHERWISE IMPRESSIVE LOOKING SYSTEM...AND SOUNDINGS
SHOW MARKED DRYING ABOVE 700MB. THEREFORE...THE FORCING WILL REMAIN
STRONG BUT SHALLOW WITH ONLY LIGHT RAIN EXPECTED. QPF IS GENERALLY
EXPECTED TO BE LESS THAN .10 OVER NRN MO.

WRAPAROUND LOW LEVEL MOISTURE WILL MAINTAIN A LOW OVERCAST THROUGH
THE DAY TOMORROW WITH LIGHT RAIN TAPERING TO DRIZZLE AS VERTICAL
MOTION WEAKENS. GUSTY NORTHWEST WINDS AND CLOUD COVER WILL KEEP
TEMPERATURES NEARLY STEADY...SOME 20 DEGREES COLDER THAN TODAY.

SOME CLEARING CAN BE EXPECTED EARLY TUESDAY BEFORE THE NEXT FAST
MOVING PACIFIC SYSTEM APPROACHES...THIS ONE WITH EVEN LESS MOISTURE
AVAILABLE.

BOOKBINDER

LONG TERM (WEDNESDAY-SUNDAY)...

THE MEDIUM RANGE MODELS ARE CONSISTENT ADVERTISING A TRANSITION...
ALBEIT A TEMPORARY ONE...TO A MORE AMPLIFIED PATTERN FOR THE SECOND
HALF OF THE WEEK. RUN TO RUN CONTINUITY HAS BEEN GOOD AND IT IS
REASONABLE TO THINK THAT THE FORECAST SHOULD BE ABOVE AVERAGE FOR
FOR THE FOUR TO SEVEN DAY FORECAST.

A TRANSITION FROM OUR CURRENT ZONAL PATTERN TO A WESTERN
RIDGE/EASTERN TROUGH BEGINS WEDNESDAY AS THE JET OVER THE EASTERN
PACIFIC BUCKLES. UPPER LEVEL NORTHWESTERLY FLOW WILL LEAVE MISSOURI
AND EASTERN KANSAS SUSCEPTIBLE TO AT LEAST ONE SURGE OF COLDER AIR
IN THE THURSDAY/FRIDAY TIME FRAME. BUT WITH TEMPERATURES CURRENTLY
RUNNING WELL ABOVE AVERAGE OVER THE WESTERN TWO-THIRDS OF CANADA OUR
LATE WEEK COOL DOWN WILL LIKELY ONLY BRING READINGS DOWN TO ABOUT
AVERAGE.

KOCH
&&

.PREV DISCUSSION...
318 AM...

MAIN FORECAST CONCERN THIS MORNING IS WITH STRONG SHORT WAVE HEADING
OUT OF THE ROCKIES TODAY. DEEPENING SURFACE LOW IS EXPECTED TO TRACK
ACROSS KANSAS TO NEAR THE KANSAS CITY AREA BY EARLY EVENING...WITH A
WEST TO EAST WARM FRONT BISECTING CENTRAL MISSOURI. THIS WILL MAKE
AFTERNOON TEMPERATURES A BIT TRICKY. CLOUD COVER WILL ALSO BE A
FACTOR.

EXPECTING A SIGNIFICANT MID LEVEL DRY SLOT TO BE MOVING INTO
MISSOURI BY LATE AFTERNOON AS THE UPPER LOW DEEPENS OVER CENTRAL
KANSAS. THE DRY SLOT SHOULD SHUNT DEEPER MOISTURE TO THE EAST OF
FORECAST AREA AS BETTER DYNAMICS ARRIVE WITH UPPER SYSTEM. THINK ANY
THUNDERSTORM DEVELOPMENT WILL STAY EAST OF FORECAST AREA...BUT
EXTREME EASTERN COUNTIES WILL NEED TO BE WATCHED THIS AFTERNOON IN
CASE THIS DRYING IS SLOWER OR FURTHER WEST. 06Z NAM AND TO SOME
EXTENT ON THE 00Z GFS RUN...SEEING GOOD ISENTROPIC LIFT INTO
NORTHEAST PORTIONS OF FORECAST AREA DURING THE AFTERNOON. WILL PUT
CHANCE POPS FOR SOME RAIN IN THOSE AREAS LATE IN THE DAY.

LOWER LEVELS ALSO START TO DRY OUT IN EAST CENTRAL KANSAS AND WEST
CENTRAL MISSOURI BY LATE AFTERNOON...AND SHOULD ALLOW ENOUGH
SUNSHINE TO BOOST TEMPERATURES WELL ABOVE SEASONAL NORMALS. WILL GO
WITH THE WARM MET GUIDANCE FOR AREAS SOUTH OF THE FRONT BUT USE A
BLEND OF MET AND MAV FOR AREAS NORTH OF THE FRONT WHERE QUITE A BIT
OF CLOUDINESS SHOULD REMAIN.

FOR TONIGHT...WILL INCREASE AREAL COVERAGE AND POPS FOR RAIN
CHANCES. WILL HOLD OFF WITH LIKELY POPS AT THIS POINT...IN CASE LOW
TRACKS A LITTLE FURTHER NORTH THAN CURRENTLY ANTICIPATED...BUT WITH
DEEPENING LOW EXPECTING TO HAVE A SIGNIFICANT WRAP AROUND...THINK
AREAS NEAR THE IOWA BORDER WILL HAVE BEST SHOT AT PRECIPITATION
TONIGHT. WILL INTRODUCE SOME DRIZZLE WORDING ALONG FRINGES OF RAIN
AREA WHERE MOISTURE IS MORE SHALLOW.

AT THIS POINT NOT TOO CONCERNED ABOUT ANY CHANGE OVER TO SNOW OF THE
PRECIPITATION AS COLDER AIR IS DRAWN IN BEHIND THE UPPER LOW. MODELS
SHOWING A SIGNIFICANT AMOUNT OF WARM AIR WRAPPING UP IN THE
SYSTEM...AND SOUNDING WOULD INDICATE THAT WE WOULD NOT BE SEEING
COLD ENOUGH TEMPERATURES IN THE SATURATED LAYERS TO GET THE NEEDED
ICE NUCLEI. WITH 900 MB EXPECTED TO BE RAPIDLY COOLER BY MONDAY
MORNING...CAN NOT RULE OUT SOME SLEET MIXING IN AS PRECIPITATION
TAPERS OFF...BUT NOT CONFIDENT ENOUGH AT THIS POINT TO MENTION. WILL
STICK WITH THE RAIN AND DRIZZLE AT THIS POINT.

EVEN WITH SYSTEM PULLING AWAY ON MONDAY...LOW LEVEL MOISTURE WILL BE
SLOW TO CLEAR. MAY SEE SOME CLEARING ON THE FRINGES MONDAY AFTERNOON
IN WESTERN PORTIONS OF FORECAST AREA...BUT NAM SOUNDING WOULD
INDICATE A LOW STRATUS DECK BUILDING BACK TO THE WEST MONDAY
NIGHT...SO AT THIS POINT...WILL GO WITH THE IDEA OF MORE CLOUDS
MONDAY NIGHT WHICH WOULD PRECLUDE ANY SIGNIFICANT FOG AS SURFACE
RIDGING BUILDS ACROSS FORECAST AREA.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Jan 2, 12:18 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 AM CST MON JAN 2 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1218 AM CST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE OCCURRING ACROSS CENTRAL AND NORTH
CENTRAL MISSOURI EARLY THIS MORNING...AS A STRONG STORM SYSTEM MOVES
EAST ACROSS MISSOURI. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL
UP TO THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING IN CENTRAL AND
NORTH CENTRAL MISSOURI MAINLY IN AREAS TO THE EAST OF A LINE FROM
KIRKSVILLE TO WARRENSBURG.

PC

In the hours before

Special weather statement, Jan 2, 12:12 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1212 AM CST MON JAN 2 2006

MOZ039-040-045-046-020700-
COOPER-HOWARD-PETTIS-SALINE-
1212 AM CST MON JAN 2 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN COOPER...PETTIS...
SALINE AND WESTERN HOWARD COUNTIES UNTIL 100 AM CST...

AT 1206 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LA MONTE...OR 9 MILES WEST OF SEDALIA...
MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE...
  NEAR HOUSTONIA BY 1220 AM CST.
  NEAR MARSHALL BY 1240 AM CST.
  NEAR SLATER BY 1255 AM CST.

HAIL UP TO THE SIZE OF PENNIES CAN BE EXPECTED WITH THIS STORM.

PC

The radar

The St Louis radar (KLSX), 171 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Randolph

When
January 2, 1:20 AM CST
Where
Randolph County, Moberly
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -92.433

Hail, Cooper

When
January 2, 2:35 AM CST
Where
Cooper County, Boonville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -92.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492007, 5492008.